New Jersey, 2013

Flash Flooding in New Jersey, June 28, 2013

June 28, 2013 · NWS PHI · 2 events in 2 counties and zones

Bands of thunderstorms with very heavy rain caused flash flooding in western parts of Salem and Gloucester Counties during the early evening on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Bands of thunderstorms with very heavy rain caused flash flooding in western parts of Salem and Gloucester Counties during the early evening on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:44 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 28, 2:44 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT FRI JUN 28 2013

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTHWARD INTO SOUTHEASTERN CANADA THROUGH
SATURDAY. THE ASSOCIATED COLD FRONT WILL MOVE INTO THE AREA TONIGHT
BEFORE STALLING. THIS FRONTAL BOUNDARY WILL REMAIN NEAR OUR AREA
THROUGH THE END OF THE WEEK BEFORE DISSIPATING INTO THE WEEKEND.
BERMUDA HIGH PRESSURE LOCATED OVER THE WESTERN ATLANTIC WILL PUSH IN
FROM THE EAST DURING THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEL7 IN PROGRESS. PLEASE FOLLOW ALL MOUNT HOLLY WARNINGS...STATEMENTS
LOCAL STORM REPORTS AND PUBLIC INFORMATION STATEMENTS. PLEASE SEND
ANY DAMAGE REPORTS OR RAINFALL OR UNUSUAL FLOODING REPORTS TO THE
NWS VIA FACEBOOK...OR OTHER CHANNELS NORMALLY USED TO COMMUNICATE
WITH OUR OFFICE.

REMAINDER OF TODAY... WE THINK THE PRIMARY EVENT WILL BE DELMARVA...
BASICALLY PHL AND JUST SOUTH.

THE PRIMARY BAND OF STG-ISOLATED SVR TSTMS DEVELOP IN S CENTRAL
PA SWD TO MD DURING MID OR LATE AFTN AND QUICKLY ADVECT - DEVELOP
EWD INTO OUR AREA. THIS IS PER TRADITIONAL MODEL PLAN VIEW MASS
FIELDS INDICATING KI POPPING UP TO 35C WITH TT NEAR 48C LATE
TODAY. THESE STORMS WILL HAVE ABOUT 1400J ML CAPE TO WORK WITH
MUCH GREATER 0-6KM BULK SHEAR ARRIVING LATE IN THE DAY...35-45 KT
E PA DELMARVA. THE THINKING FROM OUR SHIFT AND THE PRIOR SHIFT...
FOCUS ON DELMARVA FOR WIND DAMAGE BETWEEN ROUGHLY 4 PM AND 10 PM.

THE PWAT WILL BE DOWN NEAR 1.7 INCHES TODAY... LESS THAN YDY BUT
STILL AMPLE FOR 1 HOUR RAINFALL OF AT LEAST 1.7 INCHES SHOULD
TSTMS REMAIN OVER AN AREA FOR 1 HOUR.

HIGHS IN THE UPPER 80S WITH GRADIENT WIND SW G 20 KT THIS AFTN
WITH MIXED CLOUDS AND SUN...PROBABLY MORE CLOUD COVER THAN YDY.

1 HR FFG AFTER YDYS RAINS ARE NOW IN THE 1.4-1.8 INCH RANGE FOR NW
CHESTER...CENTRAL MONTGOMERY...PHL COUNTY IN PA...NW CAMDEN...CENTRAL
BURLINGTON...MERCER...WARREN AND MORRIS COUNTIES IN NJ NEWD.

NO FFA. FFW...SVR AND SMW'S WBIS AS NEED.

TONIGHT...SHOWERS AND TSTMS DIMINISH SEWD DURING THE NIGHT WITH THE BIGGEST
STORMS OVER DELMARVA. THEN FAIR OVERNIGHT WITH HAZE AND HUMIDITY. ABOVE
NORMAL TEMPS.

ONE CAVEAT...SOME OF OUR GUIDANCE IS TRYING TO DEVELOP BACK EDGE
OF SHOWERS AND CLOUDS NEWD FROM DELMARVA ALONG THE COAST
OVERNIGHT. ATTM WE OPTED FOR A DRIER EASTWARD SOLUTION. NEEDS
REEVALUATION ON THE EVENING SHIFTS.

NO FOG IN THE FCST ATTM SINCE I WAS WRONG ON ITS EXPECTATION EARLY
THIS MORNING AND ITS JUST A SUMMER HUMID AIRMASS WITH SHORT NIGHTS.

AS FOR TEMPERATURES, MOSTLY AN EVEN BLEND OF THE GFS/NAM MOS WAS
USED. THE THINKING IS THESE TEMPS MAY BE 1-2F TOO COOL TONIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SATURDAY...SHOULD BE BY AND LARGE RAINFREE OVER MOST OF THE AREA
WITH THE EXCEPTION POSSIBLY OF THE COAST. DO NOT HAVE THUNDER IN
THE FCST DUE TO LOWER DEWPOINTS...MUCH LESS MLCAPE. INSTABILITY IS
MARGINAL. ITS POSSIBLE WE'LL NEED TO MIX IN SOME THUNDER ALONG THE
COAST DURING THE AFTN BUT ATTM...NOT CONFIDENT OF ANY SHOWERS.

50 50 BLENDED 12Z/28 GFS/NAM MOS GUIDANCE FOR TEMPS/DEWS/WINDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AT THE SURFACE, HIGH PRESSURE WILL CONTINUE TO SIT OVER THE WESTERN
ATLANTIC WHILE A STALLED FRONTAL BOUNDARY REMAINS ACROSS OR NEAR OUR
AREA. IN THE MID-LEVELS, A CLOSED LOW WILL GRADUALLY OPEN WHILE
PUSHING A DEEP TROUGH INTO THE OHIO VALLEY AND THEN INTO THE DEEP
SOUTH INTO EARLY NEXT WEEK. THIS WILL KEEP US IN AN UNSETTLED
PATTERN THROUGH THE EXTENDED PERIOD.

THE HIGH STARTS TO RETROGRADE EARLY IN THE WEEK, WHICH SHOULD PUSH
THE FRONTAL BOUNDARY WESTWARD. WITH THE BOUNDARY IN CLOSE PROXIMITY
TO OUR AREA AND SEVERAL MID-LEVEL IMPULSES ROTATING THROUGH OUR
AREA, WE WILL HAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS NEARLY
EVERY DAY. AS THE HIGH PUSHES WESTWARD, THE FRONT STARTS TO BREAK
DOWN AND SHOULD START TO DISSIPATE IN THE MID TO LATE WEEK
TIMEFRAME.

PRECIPITABLE WATER VALUES WILL REMAIN HIGH, AROUND 2 INCHES, AS WE
CONTINUE TO HAVE DEEP SOUTHWESTERLY FLOW INTO THE REGION. HEAVY RAIN
WILL CONTINUE TO BE A THREAT WITH ANY STORMS THAT DEVELOP AND WITH
CONSIDERABLE RAIN SO FAR THIS MONTH ACROSS THE REGION, THE POTENTIAL
FOR FLOODING WILL REMAIN A CONCERN. MONDAY LOOKS LIKE IT WILL BE ONE
OF THE BETTER DAYS FOR HEAVY RAIN TO OCCUR AS THE FRONT IS FORCED
WEST AND THE GRADIENT TIGHTENS. THIS WILL INCREASE THE SOUTHERLY
FLOW ACROSS THE REGION. HOWEVER, THE UNCERTAINTY IN THE PLACEMENT OF
THE DECAYING FRONT MAKES ZEROING IN ON THE AXIS OF HEAVIEST
PRECIPITATION DIFFICULT BUT IT CONTINUES TO LOOK LIKE HEAVY RAIN
WILL FALL ACROSS AT LEAST PARTS OF OUR AREA ON MONDAY.

SKIES WILL HAVE A FAIR AMOUNT OF CLOUDS EACH DAY, WHICH SHOULD HELP
TO LIMIT SURFACE HEATING TO A CERTAIN DEGREE. MAXIMUM TEMPERATURES
ARE EXPECTED TO BE NEAR NORMAL, WHILE MINIMUM TEMPERATURES ARE MORE
LIKELY TO BE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER OF TODAY...SCT-BKN CLOUDS AOA 4000 FT THIS AFTN WITH SW G
20 KT. WINDS HAVE BRIEFLY BACKED A LITTLE MORE THAN EXPECTED IN MY
18Z TAF. WILL MONITOR AT 19Z FOR A POSSIBLE MORE SLY CONVERGENT
FLOW AHEAD OF THE TSTMS. BRIEF IFR VSBY TSTMS IN THE TAFS WHERE
MOST CONFIDENT ALONG WITH GUSTS. HIGH CONFIDENCE FOR TSTM EVENT
KPHL AREA BETWEEN 20Z-24Z....GUST IS 34 KT BUT NOT IMPOSSIBLE TO
SEE G45KT KPHL KILG. PLEASE MONITOR STORM DEVELOPMENT AND TAF UPDATES.

TONIGHT...AREAS OF SUB-VFR MAINLY DUE TO SHOWERS AND THUNDERSTORMS,
WHICH ARE ANTICIPATED TO WEAKEN DURING THE EVENING HOURS.
OTHERWISE, MOSTLY VFR ALTHOUGH SOME LOCAL FOG MAY DEVELOP
ESPECIALLY LATE. SOUTHWEST WINDS DIMINISHING TO NEAR 5 KNOTS.

SATURDAY...GENERALLY VFR SCT-BKN CLOUDS AOA 4000 FT EXCEPT POSSIBLE
MVFR HAZE TIL 14Z. LOW CONFIDENCE ON FCSTG ANY AFTN SHOWERS...AND
HAVE THESE RESTRICTED MAINLY TO THE COAST AND POCONOS.

OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...GENERALLY VFR CONDITIONS
EXPECTED. PERIODS OF MVFR/IFR IN SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON/EVENING HOURS. MVFR/IFR IN MORNING
STRATUS/FOG IS POSSIBLE AS WELL.

&&

.MARINE...
ATLC SEAS SCA CONTINUES. ITS MARGINAL AND GFS WW3 GUIDANCE HAS
BEEN TOO HIGH AND STILL IS! WE TRIMMED THE 12Z/28 GFS WW3 GUIDANCE
AND SWELLS BY 1 FOOT THROUGH SATURDAY.

OUTLOOK...
HIGH PRESSURE REMAINS ANCHORED TO OUR EAST THROUGH MUCH OF NEXT
WEEK. IN ADDITION, THERE WILL BE A FRONTAL BOUNDARY STALLED ACROSS
OUR AREA. THE FLOW BETWEEN THE HIGH AND THE FRONT WILL BE OUT OF THE
SOUTH OR SOUTH-SOUTHWEST. WINDS WILL BECOME GUSTY, ESPECIALLY ACROSS
THE NORTHERN WATERS AS THIS FLOW CONTINUES THROUGH THE WEEK AND
GUSTS AROUND 25 TO 30 KNOTS CAN BE EXPECTED. SEAS WILL GRADUALLY
INCREASE AND WITH NO CHANGE IN THE SURFACE FLOW, THE SOUTHERLY FETCH
WILL LIKELY KEEP SEAS AROUND 5 TO 7 FEET THROUGH AT LEAST MIDWEEK.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS FOR THE NEW
JERSEY AND DELAWARE COASTS TODAY INTO TONIGHT. THIS IS BASED MAINLY
ON SOME HIGHER SURF AND ALSO A SOMEWHAT LONGER PERIOD SWELL
CONTRIBUTION.

&&

.CLIMATE...
WARMER THAN NORMAL DAILY TEMPS FOR AT LEAST THE NEXT 10-14 DAYS...
(JULY 10TH FOR NOW) AS A PERSISTENT HUMID SSW SFC FLOW PREVAILS...
PER 00Z/28 NAEFS AND 00Z/28 RMOP. A STAUNCH WESTERN ATLC RIDGE
DEVELOPS AND BUILDS WESTWARD AND THEN MAY EMERGE OVER THE SE USA
BY JULY 8TH...WHICH IF OCCURS...RETURNS 90F HEAT TO OUR AREA
AS THE SSW FLOW TURNS MORE SW OR WSW.

EC AND GFS MODEL TEMP GUIDANCE IS IN AGREEMENT THE NEXT 7 DAYS
WITH TEMPS AVG'G 2 TO 6 DEGS ABOVE NORMAL ON A DAILY BASIS...THE
GREATEST DEPARTURES OCCURRING WITH NIGHTTIME LOWS BEING SIGNIFICANTLY
ON THE WARM SIDE OF NORMAL...AVERAGING ABOUT 5 DEGS WARMER THAN
NORMAL NIGHTLY. THIS IS THE RESPONSE TO HIGH DEWPOINTS PREVENTING
DECENT RADIATIONAL COOLING.

JUNE TEMPERATURES WILL AVERAGE ABOVE NORMAL FOR ALL STATIONS ON
THE ORDER OF GENERALLY 1 TO 2 DEGREES...MAYBE MORE THAN 2 DEGS
ABOVE NORMAL AT KRDG AND KGED.

AS OF 6/28 PHL SPECIFICALLY PROJECTS 74.6 OR 1.4 ABOVE NORMAL. THE
JUNE 1981-2010 AVG IS 73.2.

JUNE RAINFALL BELOW..

AS OF THE THE 28TH 1 AM EDT...

KILG ALREADY RECORD MONTHLY RFALL AT 10.66

KPHL RANKED #2 AT 9.37 INCHES...CLOSING IN ON THE 10.06 JUNE 1998
RECORD.

KACY STILL RANKED #3 AT 7.20 BEHIND THE 7.57 IN 1935 AND RECORD JUNE
TOTAL OF 8.45 IN 1920.

KABE NOW RANKED 6TH WETTEST JUNE AT 6.81 INCHES. THE MONTHLY
RECORD IS 10.51 IN 1938.

KGED 11.65
KTTN 9.89  RECORD 13.8 1996
KMPO 8.80  RECORD 12.10 2006
KRDG 5.83  RECORD 15.73 1972 (AGNES)

RECORD DAILY RAINFALLS TODAY...ACY PHL ABE AND MPO ALL MORE THAN 2
INCHES AND NOT LISTED AS THESE SEEM OUT OF REACH.

KILG 1.85 2006
KTTN 1.95 2006
KGED 0.75 2006 AND
KRDG 1.44 1946

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...MEOLA
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...MEOLA
AVIATION...DRAG/MEOLA
MARINE...DRAG/MEOLA
RIP CURRENTS...GORSE
CLIMATE...DRAG
Hazardous weather outlook, Jun 28, 2:51 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT FRI JUN 28 2013

NJZ001-007>010-012-PAZ054-055-062-292000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
NORTHAMPTON-
351 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
PRODUCE STRONG WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH MUCH
OF NEXT WEEK, WHICH COULD CONTAIN GUSTY WINDS AND HEAVY RAIN. THE
POTENTIAL FOR FLOOD PRODUCING RAINS IS GREATEST IN THE SUNDAY TO
TUESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-061-070-
071-101>106-292000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 PM EDT FRI JUN 28 2013

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH MUCH
OF NEXT WEEK, WHICH COULD CONTAIN GUSTY WINDS AND HEAVY RAIN. THE
POTENTIAL FOR FLOOD PRODUCING RAINS IS GREATEST IN THE SUNDAY TO
TUESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-292000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
351 PM EDT FRI JUN 28 2013

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH MUCH
OF NEXT WEEK, WHICH COULD CONTAIN GUSTY WINDS AND HEAVY RAIN. THE
POTENTIAL FOR FLOOD PRODUCING RAINS IS GREATEST IN THE SUNDAY TO
TUESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-292000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 PM EDT FRI JUN 28 2013

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH STRONG WIND GUSTS ARE POSSIBLE EACH AFTERNOON
OR EVENING FROM SUNDAY THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 3:23 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
423 PM EDT FRI JUN 28 2013

DEZ001-NJZ016>019-PAZ070-071-102-282115-
CAMDEN NJ-DELAWARE PA-EASTERN CHESTER PA-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
423 PM EDT FRI JUN 28 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DELAWARE...
GLOUCESTER...NORTHERN NEW CASTLE...NORTHERN SALEM...PHILADELPHIA...
SOUTH CENTRAL CHESTER...WEST CENTRAL BURLINGTON AND WESTERN CAMDEN
COUNTIES...

AT 418 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEST
CHESTER TO WILMINGTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR FOLSOM AROUND 430
PM...PROSPECT PARK AROUND 440 PM...PHILADELPHIA INTERNATIONAL AIRPORT
AROUND 450 PM...GERMANTOWN AROUND 500 PM...GLOUCESTER CITY AROUND 510
PM AND MOUNT EPHRAIM AROUND 520 PM.

LAT...LON 4002 7534 4002 7531 3998 7527 4001 7521
      4006 7526 4008 7521 3993 7473 3961 7507
      3960 7557 3963 7558 3969 7552 3969 7553
      3960 7562 3968 7578 3972 7579 3972 7585

MEOLA
Special weather statement, Jun 28, 3:47 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 PM EDT FRI JUN 28 2013

MDZ008-012-015-019-020-282200-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
447 PM EDT FRI JUN 28 2013

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN
ANNE'S...SOUTHEASTERN CECIL AND TALBOT COUNTIES...

AT 444 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ON THE WESTERN
SHORE OF THE CHESAPEAKE BAY...MOVING EAST AT AROUND 20 MPH. THESE
STORMS WILL CROSS THE BAY AND REACH THE EASTERN SHORE BY 5 PM.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. INTENSE LIGHTNING CAN ALSO BE EXPECTED...ALONG WITH HEAVY
DOWNPOURS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3887 7625 3881 7621 3883 7620 3894 7624
      3883 7638 3894 7637 3905 7631 3900 7621
      3917 7629 3932 7619 3943 7601 3954 7599
      3955 7578 3865 7571 3869 7589 3857 7604
      3873 7626 3867 7635 3877 7639

FORECASTER:JJM
Local storm report, Jun 28, 3:56 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     EAST GREENWICH TWP      39.79N  75.25W
06/28/2013                   GLOUCESTER         NJ   EMERGENCY MNGR

            A FEW TREES DOWN

&&

EVENT NUMBER PHI1300210

MWG
Local storm report, Jun 28, 3:57 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     GIBBSTOWN               39.82N  75.28W
06/28/2013                   GLOUCESTER         NJ   911 CALL CENTER

            TREE DOWN...POSSIBLY SEVERAL.

&&

EVENT NUMBER PHI1300211

MWG
Special weather statement, Jun 28, 5:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
604 PM EDT FRI JUN 28 2013

PAZ054-282300-
CARBON PA-
604 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS NEAR TAMAQUA...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES FROM THIS STORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL BE NEAR SUMMIT HILL AROUND 610 PM...NESQUEHONING AROUND 620
PM...JIM THORPE AROUND 630 PM...PENN FOREST RESERVOIR AROUND 640 PM
AND MECKESVILLE AROUND 650 PM.

LAT...LON 4099 7550 4095 7557 4083 7548 4080 7555
      4078 7568 4073 7576 4091 7600 4092 7600
      4100 7575 4102 7574 4105 7578 4110 7576
      4114 7569 4114 7566

FORECASTER: JJM
Special weather statement, Jun 28, 5:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 PM EDT FRI JUN 28 2013

NJZ020-026-282315-
COASTAL OCEAN NJ-OCEAN NJ-
613 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OCEAN COUNTY...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS NEAR PRESIDENTIAL LAKES...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR CEDAR GLEN LAKES AROUND 620 PM...LEISURE
KNOLL AROUND 630 PM...LEISURE VILLAGE AROUND 640 PM AND POINT
PLEASANT BEACH AROUND 650 PM.

LAT...LON 3988 7413 3984 7442 4006 7455 4017 7439
      4016 7426 4011 7424 4010 7415 4013 7411
      4013 7409 4011 7409 4009 7407 4011 7403
      4006 7402

FORECASTER:JJM

The radar

The Dover AFB radar (KDOX), 95 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Salem

When
June 28, 5:45 PM EST to 8:45 PM EST
Where
Salem County, 0.53 mi W of Deepwater to Friendship
Cause
Heavy Rain
Reported by
Public
Coordinates
39.680, -75.510

Thunderstorms with very heavy rain caused flash flooding of smaller creeks as well as poor drainage flooding in Salem County affecting Carneys Point and Oldman Township to the west of the New Jersey Turnpike. Doppler Radar storm total estimates reached around two inches, most of which fell within one hour.

Flash Flood, Gloucester

When
June 28, 5:45 PM EST to 8:45 PM EST
Where
Gloucester County, 2.33 mi SSW of Swedesboro to 0.87 mi NW of Center Square
Cause
Heavy Rain
Reported by
Public
Coordinates
39.720, -75.340

Thunderstorms with very heavy rain caused flash flooding of smaller creeks as well as poor drainage flooding in Gloucester County affecting the municipalities along the Delaware River. Doppler Radar storm total estimates reached around two inches, most of which fell within one hour. Event precipitation totals included 1.83 inches in East Greenwich Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455914, 455915.